I’ve been on an insulin pumps for over 5 years, type 2 for over 30 years. I use about 140 units of U-100 insulin per day. Generally OK and expected insulin response, although my A1C averages around 8. I wear a Dexcom for CGM. Insulin effective for about 4 hours after a bolus. Infusion site is my stomach, left and right 80% of the way around, changing location every 2.5 days.
Over the last 2 months, I’m suddenly seeing days (every 7-10 days) where I am extremely slow to respond to my insulin, resulting in lunchtime boluses of fast acting Novolog not having an effect until 4 or 5 hours after bolusing, eventually resulting in lows all night long while I’m trying to sleep. When this happens, I know through experimentation to reduce my basal rates to about 20% of regular and to significantly reduce bolus amounts until I see my BG begin to rise during the night. If I don’t reduce my bolus rates, I experience prolonged lows for hour after hour during the night even with taking glucose every 30 minutes.
For example, it happened yesterday afternoon, when my BG went towards 300 mg/dl after lunch but did not respond to my insulin bolus for several hours, after which my BG kept dropping steadily even beyond the 4 hours the bolus should have been in effect. I ate dinner and did not take any bolus because I could see my BG still dropping from the lunch bolus; the food at dinner did not seem to effect or increase the BG. By bed time at midnight my BG was still dropping steadily and was getting close to a low, so I reduced my basal rate to 20% and took some glucose. That steadied my BG until around 4am when it finally began to increase at about 40 points per hour. Now at 6am, after no dinner insulin and running reduced basal rates for several hours, I have used significantly less insulin that I otherwise would have and have to begin dealing with the high BG.
What could be causing the sudden extremely slow response and build up? I’m honestly terrified I’m going to die during the night from low blood sugar and this is significantly impacting my personal and work life.